The Annals of Probability

Scaling limits of Markov branching trees with applications to Galton–Watson and random unordered trees

Bénédicte Haas and Grégory Miermont

Full-text: Open access

Abstract

We consider a family of random trees satisfying a Markov branching property. Roughly, this property says that the subtrees above some given height are independent with a law that depends only on their total size, the latter being either the number of leaves or vertices. Such families are parameterized by sequences of distributions on partitions of the integers that determine how the size of a tree is distributed in its different subtrees. Under some natural assumption on these distributions, stipulating that “macroscopic” splitting events are rare, we show that Markov branching trees admit the so-called self-similar fragmentation trees as scaling limits in the Gromov–Hausdorff–Prokhorov topology.

The main application of these results is that the scaling limit of random uniform unordered trees is the Brownian continuum random tree. This extends a result by Marckert–Miermont and fully proves a conjecture by Aldous. We also recover, and occasionally extend, results on scaling limits of consistent Markov branching models and known convergence results of Galton–Watson trees toward the Brownian and stable continuum random trees.

Article information

Source
Ann. Probab. Volume 40, Number 6 (2012), 2589-2666.

Dates
First available in Project Euclid: 26 October 2012

Permanent link to this document
https://projecteuclid.org/euclid.aop/1351258735

Digital Object Identifier
doi:10.1214/11-AOP686

Mathematical Reviews number (MathSciNet)
MR3050512

Zentralblatt MATH identifier
1259.60033

Subjects
Primary: 60F17: Functional limit theorems; invariance principles 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

Keywords
Random trees Markov branching property scaling limits continuum random trees self-similar fragmentations

Citation

Haas, Bénédicte; Miermont, Grégory. Scaling limits of Markov branching trees with applications to Galton–Watson and random unordered trees. Ann. Probab. 40 (2012), no. 6, 2589--2666. doi:10.1214/11-AOP686. https://projecteuclid.org/euclid.aop/1351258735


Export citation

References

  • [1] Aldous, D. (1985). Exchangeability and related topics. In École D’été de Probabilités de Saint-Flour, XIII—1983. Lecture Notes in Math. 1117 1–198. Springer, Berlin.
  • [2] Aldous, D. (1991). The continuum random tree. I. Ann. Probab. 19 1–28.
  • [3] Aldous, D. (1991). The continuum random tree. II. An overview. In Stochastic Analysis (Durham, 1990). London Mathematical Society Lecture Note Series 167 23–70. Cambridge Univ. Press, Cambridge.
  • [4] Aldous, D. (1993). The continuum random tree. III. Ann. Probab. 21 248–289.
  • [5] Aldous, D. (1996). Probability distributions on cladograms. In Random Discrete Structures (Minneapolis, MN, 1993). The IMA Volumes in Mathematics and its Applications 76 1–18. Springer, New York.
  • [6] Berestycki, J. (2002). Ranked fragmentations. ESAIM Probab. Stat. 6 157–175 (electronic).
  • [7] Bertoin, J. (1996). Lévy Processes. Cambridge Tracts in Mathematics 121. Cambridge Univ. Press, Cambridge.
  • [8] Bertoin, J. (2002). Self-similar fragmentations. Ann. Inst. Henri Poincaré Probab. Stat. 38 319–340.
  • [9] Bertoin, J. (2006). Random Fragmentation and Coagulation Processes. Cambridge Studies in Advanced Mathematics 102. Cambridge Univ. Press, Cambridge.
  • [10] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [11] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1989). Regular Variation. Encyclopedia of Mathematics and Its Applications 27. Cambridge Univ. Press, Cambridge.
  • [12] Broutin, N., Devroye, L., McLeish, E. and de la Salle, M. (2008). The height of increasing trees. Random Structures Algorithms 32 494–518.
  • [13] Broutin, N. and Flajolet, P. (2008). The height of random binary unlabelled trees. In Fifth Colloquium on Mathematics and Computer Science. 121–134. Assoc. Discrete Math. Theor. Comput. Sci., Nancy.
  • [14] Chen, B., Ford, D. and Winkel, M. (2009). A new family of Markov branching trees: The alpha–gamma model. Electron. J. Probab. 14 400–430.
  • [15] Devroye, L. (1986). A note on the height of binary search trees. J. Assoc. Comput. Mach. 33 489–498.
  • [16] Drmota, M. (2009). Random Trees: An Interplay Between Combinatorics and Probability. Springer, New York.
  • [17] Drmota, M. and Gittenberger, B. (2010). The shape of unlabeled rooted random trees. European J. Combin. 31 2028–2063.
  • [18] Duquesne, T. (2003). A limit theorem for the contour process of conditioned Galton–Watson trees. Ann. Probab. 31 996–1027.
  • [19] Duquesne, T. and Le Gall, J.-F. (2002). Random trees, Lévy processes and spatial branching processes. Astérisque 281.
  • [20] Duquesne, T. and Le Gall, J.-F. (2005). Probabilistic and fractal aspects of Lévy trees. Probab. Theory Related Fields 131 553–603.
  • [21] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [22] Evans, S. N., Pitman, J. and Winter, A. (2006). Rayleigh processes, real trees, and root growth with re-grafting. Probab. Theory Related Fields 134 81–126.
  • [23] Evans, S. N. and Winter, A. (2006). Subtree prune and regraft: A reversible real tree-valued Markov process. Ann. Probab. 34 918–961.
  • [24] Flajolet, P. and Sedgewick, R. (2009). Analytic Combinatorics. Cambridge Univ. Press, Cambridge.
  • [25] Haas, B. and Miermont, G. (2004). The genealogy of self-similar fragmentations with negative index as a continuum random tree. Electron. J. Probab. 9 57–97 (electronic).
  • [26] Haas, B. and Miermont, G. (2012). Self-similar scaling limits of non-increasing Markov chains. Bernoulli 17 1217–1247.
  • [27] Haas, B., Miermont, G., Pitman, J. and Winkel, M. (2008). Continuum tree asymptotics of discrete fragmentations and applications to phylogenetic models. Ann. Probab. 36 1790–1837.
  • [28] Haas, B., Pitman, J. and Winkel, M. (2009). Spinal partitions and invariance under re-rooting of continuum random trees. Ann. Probab. 37 1381–1411.
  • [29] Le Gall, J.-F. and Le Jan, Y. (1998). Branching processes in Lévy processes: The exploration process. Ann. Probab. 26 213–252.
  • [30] Marckert, J. F. and Miermont, G. (2011). The CRT is the scaling limit of unordered binary trees. Random Structures Algorithms 38 467–501.
  • [31] Miermont, G. (2009). Tessellations of random maps of arbitrary genus. Ann. Sci. Éc. Norm. Supér. (4) 42 725–781.
  • [32] Otter, R. (1948). The number of trees. Ann. of Math. (2) 49 583–599.
  • [33] Pitman, J. (2006). Combinatorial Stochastic Processes. Lecture Notes in Math. 1875. Springer, Berlin.
  • [34] Pitman, J. and Winkel, M. (2009). Regenerative tree growth: Binary self-similar continuum random trees and Poisson–Dirichlet compositions. Ann. Probab. 37 1999–2041.